North Carolina, 2011Flash Flood and Damaging Winds in North Carolina, August 20, 2011
August 20, 2011 · NWS RNK · 3 events in 1 county or zone
Scattered storms developed in the late afternoon within a very unstable air mass. One slow-moving storm over Wilkes County produced heavy rainfall and winds strong enough to cause tree damage in parts of the county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered storms developed in the late afternoon within a very unstable air mass. One slow-moving storm over Wilkes County produced heavy rainfall and winds strong enough to cause tree damage in parts of the county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 20, 2:48 PM EST, 3 hours 17 minutes earlier.
Area forecast discussion, Aug 20, 2:48 PM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT SAT AUG 20 2011
.SYNOPSIS...
WEAK HIGH PRESSURE WILL REMAIN OVER THE AREA TODAY...ALLOWING FOR
ONLY ISOLATED SHOWERS AND STORMS MAINLY DURING THE AFTERNOON AND
EVENING NEAR THE BLUE RIDGE. A STRONG COLD FRONT WILL MOVE THROUGH LATE
SUNDAY WITH MORE WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED. HIGH
PRESSURE WILL BUILD INTO THE REGION BEHIND THE FRONT MONDAY AND
TUESDAY...AND BRING A RETURN OF DRIER AND COOLER WEATHER.
&&
.NEAR TERM /THROUGH SUNDAY/...
AS OF 345 PM EDT SATURDAY...
SHOWERS...AND ISOLATED THUNDERSTORMS...HAVE REMAINED CONFINED TO
THE MOUNTAINS OF NORTH CAROLINA THIS AFTERNOON AS HIGH PRESSURE
REMAINS IN CONTROL OF OUR REGION. WOULD NOT BE SURPRISED TO SEE A
LITTLE ADDITIONAL SHOWER DEVELOPMENT FURTHER NORTH ALONG THE BLUE
RIDGE THIS EVENING...BUT BELIEVE THIS IS A LONG SHOT AND ANYTHING
WHICH DOES DEVELOP WILL BE SHORT LIVED. EXPECT THAT MOST OF THE
CLOUDS ACROSS OUR AREA WILL DISSIPATE SHORTLY AFTER SUNSET THIS
EVENING AS DAYTIME HEATING ENDS...LEAVING ONLY THIN HIGH CLOUDS
WHICH ARE BUILDING IN FROM THE WEST.
WINDS WILL BECOME MORE SOUTHERLY OVERNIGHT AS HIGH PRESSURE SLIDES
TO THE EAST. THIS SOUTHERLY FLOW WILL INCREASE OUR FETCH OF WARM
MOIST AIR OFF OF THE ATLANTIC...AND EXPECT OUR OVERNIGHT LOWS TO
BE A FEW DEGREES WARMER THAN LAST NIGHT. ALSO...WITH LIGHT WINDS
AND MOSTLY CLEAR SKIES EXPECTED...HAVE MORE PATCHY FOG IN THE
FORECAST FOR THE PREDAWN HOURS OF SUNDAY...MAINLY IN THE RIVER
VALLEYS AND NEAR LARGER BODIES OF WATER.
RAIN CHANCES WILL INCREASE DURING THE EARLY AFTERNOON ON SUNDAY
AS A COLD FRONT APPROACHES OUR REGION FROM THE SOUTHERN GREAT
LAKES. SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO BEGIN ALONG
AND WEST OF THE BLUE RIDGE...AND WILL START OFF MORE AS THE PULSE
VARIETY. SHOWER AND THUNDERSTORM ACTIVITY WILL BEGIN TO SPREAD
EAST OF THE BLUE RIDGE BY LATE AFTERNOON AND EARLY EVENING...AT
WHICH POINT THIS ACTIVITY SHOULD FORM UP INTO MORE OF A BROKEN
LINE OF STORMS. WITH STRONG SURFACE HEATING ON SUNDAY AFTERNOON
AND AN UPPER LEVEL DISTURBANCE PASSING THROUGH TO OFFER
SUPPORT...EXPECT THAT A FEW STORMS WILL BECOME STRONG TO SEVERE
DURING THE AFTERNOON...WITH LARGE HAIL AND DAMAGING WINDS AS THE
MAIN THREATS. THE COLD FRONT WILL EXIT OUR REGION EARLY MONDAY
MORNING.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
AS OF 200 PM EDT SATURDAY...
THE 850 MB FRONT COMES THROUGH THE FORECAST AREA SUNDAY NIGHT ALONG
WITH THE TROF AXIS. MODELS ARE HOLDING ON TO DEEPER MOISTURE UNTIL
AFTER 06Z/2AM MONDAY WHEN THE FINAL SHORT WAVE CROSSES EAST OF THE
COUNTY WARNING AREA. AS 850 MB WINDS BECOME NORTHWEST ON
MONDAY...MUCH DRIER AIR ADVECTS INTO THE REGION. WILL KEEP THE
PROBABILITY OF PRECIPITATION IN THE FORECAST UNTIL THE SHORT WAVE
GOES BY.
BY TUESDAY SURFACE HIGH PRESSURE WILL BE CENTERED OVER THE FORECAST
AREA. WENT WITH COOLER BIAS CORRECTED MAV GUIDANCE FOR LOWS MONDAY
NIGHT. ALSO LOWERED SURFACE DEW POINTS WELL INTO THE 50S BEHIND THE
FRONT FROM MONDAY AFTERNOON THROUGH WEDNESDAY MORNING FOR MUCH OF
THE AREA ALONG AND WEST OF THE BLUE RIDGE.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
AS OF 200 PM SATURDAY...
500 MB RIDGE OVER THE WESTERN ATLANTIC BUILDS WHILE A TROF AMPLIFIES
OVER THE EASTERN UNITED STATES ON THURSDAY AND FRIDAY. AT THE
SURFACE HIGH PRESSURE WILL COVER THE FORECAST AREA ON TUESDAY AND
WEDNESDAY WITH TEMPERATURES STARTING BELOW NORMAL BUT AS THE HIGH
GRADUALLY MOVES OFFSHORE WEDNESDAY WITH WEAK SOUTHWEST LOW LEVEL
WINDS TEMPERATURES WILL BE CLOSER TO NORMAL THROUGH SATURDAY.
THURSDAY AND FRIDAY A COLD FRONT WILL CROSS THROUGH THE REGION BUT
HOW FAR EAST AND SOUTH THE BOUNDARY GETS INTO THE UPPER RIDGE ON
FRIDAY AND SATURDAY IS QUESTIONABLE AT THIS TIME. SO BEST
PROBABILITY OF PRECIPITATION AT THIS TIME LOOKS TO BE THURSDAY AND
FRIDAY WITH THE FRONT.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
AS OF 200 PM EDT SATURDAY...
LOW CLOUDS FROM EARLIER THIS MORNING HAVE LIFTED...AND ALL
STATIONS ARE REPORTING VFR CONDITIONS ACROSS OUR REGION. RADAR
INDICATES SHOWER ACTIVITY DEVELOPING MAINLY IN THE NORTH CAROLINA
MOUNTAINS AND ALONG THE BLUE RIDGE IN SOUTHERN VIRGINIA. DID
NOTICE A WEAK STABLE LAYER IN THE MID LEVELS OF THE ATMOSPHERE
FROM THIS MORNINGS SOUNDING AT KGSO...AND EXPECT THAT THE STABLE
LAYER IS HELPING TO LIMIT THE DEVELOPMENT OF THIS SHOWER ACTIVITY.
THAT STATED...EXPECT THAT A FEW THUNDERSTORMS WILL DEVELOP BY LATE
THIS AFTERNOON WITH ADDITIONAL HEATING. NOT MUCH ELSE IN THE
ATMOSPHERE TO SUPPORT THIS ACTIVITY...AND EXPECT THAT IT WILL DIE
DOWN QUICKLY AFTER SUNSET. AT ANY RATE...DO NOT EXPECT THIS
ACTIVITY TO AFFECT ANY TAF SITES.
CONCERNING THE POTENTIAL FOR FOG DURING THE OVERNIGHT HOURS...
FORECAST SOUNDINGS INDICATE THAT DESPITE SOUTHERLY FLOW BRINGING
ATLANTIC MOISTURE INTO OUR REGION...THE CLOUD COVER WILL REMAIN
LIMITED DURING THE PREDAWN HOURS OF SUNDAY...AND EXPECT THAT WE
WILL HAVE PATCHY FOG REDEVELOP ACROSS PORTIONS OF OUR REGION
SIMILAR TO THIS MORNING. HAVE THEREFORE INTRODUCED VISIBILITIES
AT OR BELOW 1SM IN FOG INTO THE TAFS FOR BCB AND LWB.
FOR SUNDAY...A COLD FRONT WILL MOVE THROUGH THE AREA BY LATE IN THE
DAY...RESULTING IN A BETTER COVERAGE OF SHOWERS/THUNDERSTORMS
SUNDAY AFTERNOON INTO SUNDAY NIGHT. SOME QUESTION AS TO ANY
SHOWERS POSSIBLY REACHING WESTERN AREAS DURING THE MORNING...WHICH
COULD HAMPER ACTIVITY LATER IN THE DAY. EASTERN LOCATIONS MAY HAVE
OVERALL BEST CHANCE OF MORE STORMS...AND SOME COULD BE STRONG WITH
VERY GUSTY WINDS. BRIEF MVFR TO IFR CONDITIONS IN HEAVY RAIN
POSSIBLE AS WELL...THROUGH EVENING.
HIGH PRESSURE SHOULD THEN BUILD IN AGAIN IN EARLY NEXT WEEK...
BRINGING A RETURN TO VFR ACROSS THE REGION MONDAY INTO WEDNESDAY
WITH ONLY AN ISOLATED STORM THREAT BY MIDWEEK.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...NF
NEAR TERM...NF/SK
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...NF/SK
Hazardous weather outlook, Aug 20, 2:23 PM EST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT SAT AUG 20 2011
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-211930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
323 PM EDT SAT AUG 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PASSAGE OF A STRONG COLD FRONT SUNDAY INTO SUNDAY EVENING WILL
TRIGGER SCATTERED STRONG TO SEVERE STORMS. EXPECT THAT THE MAIN
THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.
PERIODS OF LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
16
In the hours before
Special weather statement, Aug 20, 2:33 PM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT SAT AUG 20 2011
NCZ001-002-VAZ015-202030-
ALLEGHANY NC-ASHE NC-GRAYSON VA-
333 PM EDT SAT AUG 20 2011
...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL
AFFECT ALLEGHANY...ASHE AND GRAYSON COUNTIES...
AT 326 PM EDT...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WITH
HEAVY RAIN WERE LOCATED NEAR 5 MILES SOUTHWEST OF MOUTH OF WILSON TO
SPARTA...MOVING SOUTHEAST AT 5 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH ANY THUNDERSTORM. VERY HEAVY
RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
STORMS WILL BE NEAR MOUTH OF WILSON AROUND 355 PM...PINEY CREEK
AROUND 420 PM AND SCOTTVILLE AROUND 430 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3672 8144 3659 8086 3642 8114 3644 8116
3640 8119 3636 8127 3637 8133 3652 8162
KKSpecial weather statement, Aug 20, 3:25 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT SAT AUG 20 2011
VAZ012-015-016-202115-
CARROLL VA-GRAYSON VA-WYTHE VA-
425 PM EDT SAT AUG 20 2011
...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL
AFFECT CARROLL...GRAYSON AND WYTHE COUNTIES...
AT 421 PM EDT...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WITH
HEAVY RAIN WERE LOCATED FROM 6 MILES SOUTHEAST OF SPEEDWELL TO
SPRING VALLEY...MOVING SOUTHEAST AT 5 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH ANY THUNDERSTORM. VERY HEAVY
RAIN WILL FALL FROM STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3684 8085 3658 8086 3666 8124 3684 8120
KK
Special weather statement, Aug 20, 4:17 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
517 PM EDT SAT AUG 20 2011
VAZ012-015-016-202215-
CARROLL VA-GRAYSON VA-WYTHE VA-
517 PM EDT SAT AUG 20 2011
...A STRONG THUNDERSTORM WILL AFFECT CARROLL...GRAYSON AND WYTHE
COUNTIES...
AT 512 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF WYTHEVILLE...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR CROCKETT AROUND 530 PM...WYTHEVILLE AROUND
535 PM...SPEEDWELL AROUND 550 PM...CRIPPLE CREEK AROUND 610 PM AND
COLEMAN STORE AROUND 615 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3704 8120 3702 8117 3704 8113 3702 8111
3704 8104 3679 8081 3666 8110 3701 8128
KKSpecial weather statement, Aug 20, 4:26 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 PM EDT SAT AUG 20 2011
NCZ002-003-VAZ015-016-202230-
ALLEGHANY NC-CARROLL VA-GRAYSON VA-SURRY NC-
526 PM EDT SAT AUG 20 2011
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...CARROLL...GRAYSON
AND SURRY COUNTIES...
AT 525 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GALAX CITY...
MOVING SOUTHEAST AT 5 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR PIPERS GAP AROUND 550 PM...PIPERS GAP AROUND
555 PM...LOW GAP AROUND 610 PM AND LAMBSBURG AROUND 630 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3639 8074 3659 8107 3674 8094 3664 8061
3660 8063 3659 8061 3657 8061
KKSpecial weather statement, Aug 20, 5:15 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT SAT AUG 20 2011
NCZ001>003-019-202315-
ALLEGHANY NC-ASHE NC-SURRY NC-WILKES NC-
615 PM EDT SAT AUG 20 2011
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...ASHE...SURRY AND
WILKES COUNTIES...
AT 612 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
NORTH WILKESBORO...MOVING NORTH AT 10 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR WILKES COUNTY AIRPORT...AND MULBERRY AROUND
620 PM...CLINGMAN AROUND 625 PM...ROARING RIVER...AND HAYS AROUND 635
PM...HALLS MILLS AROUND 645 PM...DOCKERY...AND MC GRADY AROUND 700
PM...PLEASANT HILL AND AND PLEASANT HILL AROUND 705 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3656 8136 3639 8074 3608 8100 3615 8129
KK
Thunderstorm Wind, Wilkes
- When
- August 20, 6:05 PM EST
- Where
- Wilkes County, 0.89 mi SW of Wilkes Co Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $600
- Reported by
- State Official
- Coordinates
- 36.140, -81.190
A few trees were blown down by thunderstorm winds on River Street.
Thunderstorm Wind, Wilkes
- When
- August 20, 6:15 PM EST
- Where
- Wilkes County, 0.56 mi E of North Wilkesboro to 0.91 mi SW of Roaring River
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- Law Enforcement
- Coordinates
- 36.180, -81.140
Thunderstorm winds knocked a tree down on Highway 268 East and several trees near Roaring River.
Flash Flood, Wilkes
- When
- August 20, 7:00 PM EST to 8:00 PM EST
- Where
- Wilkes County, 1.31 mi ENE of Fairplains to 1.36 mi ENE of Fairplains
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 36.230, -81.150
Mulberry Creek road was washed out by Mulberry Creek as several rounds of heavy rainfall moved across the area. Radar estimated rainfall was 2 to 4 inches in several hours in portions of the Mulberry Creek basin.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Idaho, August 20 to 21, 20111 death · $15,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Arkansas, August 20 to 23, 2011$282,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Illinois, August 20, 2011$170,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Mississippi, August 20 to 24, 2011$112,000 · 55 kt wind · 12 events
- Damaging Winds in Louisiana, August 20, 2011$115,000 · 62 kt wind · 5 events
- Tornado and Hail in Michigan, August 20, 2011$45,000 · EF0 · 22 events
- Damaging Winds in Texas, August 20, 2011$100,000 · 60 kt wind · 5 events
- Damaging Winds in Arkansas, August 20, 20111 injured · $45,000 · 65 kt wind · 6 events
- Damaging Wind and Lightning Strike in Illinois, August 20, 2011$53,000 · 70 kt wind · 2 events
- Flash Flood and Hail in South Carolina, August 20, 2011$50,000 · 0.75 in hail · 2 events
- Damaging Winds in Georgia, August 20, 2011$22,000 · 52 kt wind · 5 events
- Damaging Wind in North Carolina, August 20, 2011$15,000 · 56 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343034, 343033, 343032.